Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 38, NWS Grand Rapids, MI

May 11, 2012

NWS Grand Rapids, MI issued this small craft advisory at May 11, 2012, 4:10 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 11, 2012, 4:10 PM EDT (20:10 UTC)
Expired
May 12, 2012, 3:20 AM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WHUS73 KGRR 112010
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT FRI MAY 11 2012

LMZ848-849-120415-
/O.NEW.KGRR.SC.Y.0038.120511T2010Z-120512T0900Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 PM EDT FRI MAY 11 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT SATURDAY. 

* WINDS...SOUTHWEST WINDS OF 15 TO 25 KNOTS THIS EVENING WILL
  DECREASE TO 10 TO 20 KNOTS AND SHIFT TO THE WEST AND NORTHWEST
  OVERNIGHT. 

* WAVES...WAVES OF 3 TO 5 FEET THIS EVENING NEAR BIG AND LITTLE
  SABLE POINTS WILL SUBSIDE OVERNIGHT INTO THE 1 TO 3 FOOT RANGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE
1 follow-up statement
662 
WHUS73 KGRR 120720
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 AM EDT SAT MAY 12 2012

LMZ848-849-120830-
/O.CAN.KGRR.SC.Y.0038.000000T0000Z-120512T0900Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
320 AM EDT SAT MAY 12 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WAVES AROUND 3 FEET WILL DECREASE TO 1 TO 2 FEET THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 11, 4:01 PM EDT, 9 minutes earlier.

Area forecast discussion, May 11, 4:01 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT FRI MAY 11 2012

.SYNOPSIS...
ISSUED AT 400 PM EDT FRI MAY 11 2012

A COLD FRONT WILL PUSH INTO SOUTHWEST LOWER MICHIGAN TONIGHT AND
MOVE SOUTH OF THE STATE SATURDAY EVENING. SCATTERED SHOWERS ARE
POSSIBLE ALONG THE FRONT...AS ARE A FEW THUNDERSTORMS. HIGH
PRESSURE WILL SETTLE IN BEHIND THE FRONT FOR SATURDAY NIGHT AND
SUNDAY PROVIDING DRY WEATHER. HIGH TEMPERATURES THIS WEEKEND WILL
REACH THE UPPER 60S TO AROUND 70 DEGREES.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 400 PM EDT FRI MAY 11 2012

LIMITED CONCERNS IN THE SHORT TERM...BUT ANY WE DO HAVE PERTAIN TO
THE WEAK FRONT DROPPING SOUTH THROUGH THE AREA TONIGHT AND
SATURDAY. THE FRONT IS MOISTURE STARVED AND HAS LITTLE IN THE WAY
OF PRECIPITATION ASSOCIATED WITH IT AT THIS TIME. GIVEN THE FRONT
WILL BE PRESSING INTO THE AREA DURING THE NIGHT...NOT EXPECTING
MUCH IN THE WAY OF PRECIPITATION WITH IT. SOME SCATTERED SHOWERS
MAY PRESS IN OVERNIGHT...BUT NOT EXPECTING ANY MORE THAN THAT.

THE FRONT WILL BE SITUATED OVER SOUTHERN LOWER MICHIGAN SATURDAY
AFTERNOON AND IF ENOUGH HEATING TAKES PLACE ADDITIONAL SCATTERED
SHOWER DEVELOPMENT IS POSSIBLE. INSTABILITY IS MARGINAL BOTH
TONIGHT AND ON SATURDAY...BUT AN ISOLATED STORM IS NOT OUT OF THE
QUESTION.

FEEL SATURDAY NIGHT WILL BE DRY AS THE FRONT SLIPS SOUTH AND
WEAKENS FURTHER. SOME FROST IS POSSIBLE UP ALONG U.S. 10 SATURDAY
NIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 400 PM EDT FRI MAY 11 2012

MAIN CONCERN IS RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY. NO
SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST FOR THIS
UPDATE. HOWEVER...IT IS POSSIBLE THAT RAIN CHANCES WILL INCREASE FOR
TUESDAY NIGHT AND WEDNESDAY.

THE 11/12Z RUN OF THE ECMWF SUGGESTS A DEEPER...SLOWER...AND
SLIGHTLY MORE INTENSE UPPER POT VORT MAX AFFECTING THE GREAT LAKES
TUESDAY NIGHT AND WEDNESDAY COMPARED TO THE 11/00Z RUN. THIS WOULD
SUGGEST AT LEAST CHANCE POPS TUESDAY NIGHT AND PERSISTING INTO
WEDNESDAY. OVERALL CONFIDENCE REMAINS FAIRLY LOW UNTIL WE SEE
CONSISTENCY WITH FUTURE ECMWF RUNS. PRECIPITATION TYPE WOULD MOST
LIKELY BE RAIN SHOWERS DUE TO LIMITED MOISTURE AND INSTABILITY.

MODEL GUIDANCE ADVERTISES THE NEXT CHANCES FOR RAIN AT THE END OF
THE COMING WORK WEEK. BUT AS IS TYPICAL DURING THE WARM SEASON...
FORECASTS ARE VERY SUSCEPTIBLE TO CHANGES THIS FAR OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 155 PM EDT FRI MAY 11 2012

VFR CONDITIONS ARE EXPECTED TO PREVAIL THE NEXT 24 HOURS...OR
THROUGH 18Z ON SATURDAY. THE MAIN FEATURE OF NOTE IS A COLD FRONT
THAT WILL PRESS IN FROM THE NORTHWEST AND APPROACH KMKG AROUND
12Z. BY 18Z...THE FRONT SHOULD STRETCH FROM NEAR KLAN TO KAZO.

THERE IS A SMALL CHANCE THAT A FEW DISSIPATING SHOWERS MAY PRESS
IN FROM THE NORTHWEST TONIGHT. OVERALL THE AIRMASS IS DRY THOUGH AND
ONLY EXPECT SOME MID CLOUDS TO PUSH IN TONIGHT.

SATURDAY MORNING...SMALL CHANCES FOR SHOWERS WILL EXIST AREA WIDE
BENEATH VFR CLOUD BASES. CHANCES ARE LOW AND ONLY INCLUDED VCSH
WORDING AT THE SOUTHERN TAF SITES OF KAZO...KBTL AND KJXN SATURDAY
MORNING.

WINDS WILL BE GUSTY FROM THE SOUTHWEST THIS AFTERNOON REACHING
20-25 MPH AT TIMES.

&&

.MARINE...
ISSUED AT 400 PM EDT FRI MAY 11 2012

WILL GO AHEAD AND ISSUE A SMALL CRAFT ADVISORY INTO TONIGHT UP NEAR
BIG AND LITTLE SABLE POINTS...NORTH OF WHITEHALL. WIND GUSTS HAVE
REACHED 24 KNOTS AT BIG SABLE POINT AS OF 240 PM AND THE LUDINGTON
BUOY HAS REACHED 3.6 FEET. BORDERLINE CONDITIONS THIS
EVENING...THEN SETTLING DOWN OVERNIGHT. HIGH PRESSURE WILL PROVIDE
LOW WINDS AND WAVES FOR THE BULK OF THE WEEKEND.

&&

.FIRE WEATHER...
ISSUED AT 400 PM EDT FRI MAY 11 2012

WILL BE UPGRADING TO A RED FLAG WARNING PER COORDINATION WITH NWS
GAYLORD AND THE DNR. CONDITIONS HAVE APPROACHED RED FLAG CRITERIA
IN MOST AREAS. WITH ANOTHER HOUR OR SO OF HEATING AND WINDS
INCREASING FURTHER AN UPGRADE TO RED FLAG WARNING HEADLINES ARE
WARRANTED.

&&

.HYDROLOGY...
ISSUED AT 400 PM EDT FRI MAY 11 2012

RIVER LEVELS ACROSS THE AREA ARE AT NORMAL FLOWS FOR THIS TIME OF
YEAR. LIMITED PRECIPITATION IS EXPECTED THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK...SO NOT HYDRO ISSUES ARE NOT EXPECTED.
PRECIPITATION WITH THE FRONT THIS WEEKEND SHOULD BE ON THE ORDER
OF TRACE AMOUNTS UP TO AROUND A TENTH OF AN INCH IN SPOTS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING UNTIL 10 PM EDT THIS EVENING FOR MIZ037>040-
     043>046.

LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ848-849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...TJT
AVIATION...DUKE
FIRE WEATHER...DUKE
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, May 11, 4:38 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 AM EDT THU MAY 10 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
438 AM EDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT MAINLY WEST AND
NORTH OF GRAND RAPIDS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY MAINLY SOUTH AND EAST
OF GRAND RAPIDS. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-110800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
438 AM EDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

INCREASING SOUTH WINDS THIS AFTERNOON INTO TONIGHT MAY POSE A HAZARD
TO SMALL CRAFT NORTH OF WHITEHALL. WINDS WILL SHIFT NORTHERLY VERY
LATE TONIGHT AND EARLY SATURDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT MAINLY NORTH OF
HOLLAND. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:13 PM EDTFire Weather WatchGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more4 hr
May 11, 4:16 PM EDTRed Flag WarningGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more5 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.